Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 12, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 2, 2023, 8:43 PM EDT for Carteret County, Dare County, North Carolina. It took effect at May 3, 2023, 8:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 2, 2023, 8:43 PM EDT (00:43 UTC)
- In effect from
- May 3, 2023, 8:00 AM EDT
- Expired
- May 3, 2023, 4:47 AM EDT
- In force
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC
The radar
The Morehead City radar (KMHX), 90 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2369 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
813 WHUS42 KMHX 030043 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 843 PM EDT Tue May 2 2023 NCZ196-205-031245- /O.NEW.KMHX.BH.S.0012.230503T1200Z-230504T0000Z/ East Carteret-Hatteras Island- 843 PM EDT Tue May 2 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Hatteras Island beaches south of Cape Hatteras, and Shackleford Banks beaches. * WHEN...From 8 AM EDT Wednesday through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:30 PM tomorrow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
031 WHUS42 KMHX 030847 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 447 AM EDT Wed May 3 2023 NCZ196-205-031000- /O.CAN.KMHX.BH.S.0012.230503T1200Z-230504T0000Z/ East Carteret-Hatteras Island- 447 AM EDT Wed May 3 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Recent buoy observations and new model guidance indicate forecast swell today will not be as favorable for rip current formation. Therefore, the Beach Hazards Statement was cancelled. A Moderate Risk of rip currents is still expected for the beaches south of Cape Hatteras to Bogue Inlet. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 2, 7:03 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 2, 7:03 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
703 PM EDT Tue May 2 2023
.SYNOPSIS...
Mostly Dry and cool weather is then expected through mid week
as high pressure slowly builds towards the Eastern CONUS.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 7 PM Tuesday... No real changes made for tonight forecast
as everything seems to be tracking relatively well tonight.
Previously mentioned shortwave has made its way into our
western most zones this evening and is denoted by increased
cloud cover and some light returns on radar. General expectation
remains that most if not all of these returns will not reach
the ground given the ample dry air overhead but can't rule out a
stray sprinkle or light shower across our southern zones so
have kept SChc PoP'S in the forecast for tonight.
Prev Disc...A potent shortwave will cross the area
this evening, bringing a brief period of modest destabilization.
Overall lack of moisture will significantly limit POPs, and
returns on radar will mainly represent virga given cloud bases
near 6-7 kft, but a few brief showers are possibly mainly south
of US Hwy 64 later evening through the overnight hours, with
minimal QPF. Clearing prevails through the early morning hours
with persistent light WSW winds inland, and moderate winds near
the coast. Lows in the mid 40s for areas that clear earlier, and
upper 40s to lower 50s for areas where cloud coverage lingers
and near the beaches.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 410 PM Tuesday...Another shortwave pivots around the base
of the broad stacked low to our north on Wednesday, reaching
ENC later in the day. Mild temps continue, with little to no
instability developing despite some sunshine, especially through
the morning hours. Strongest forcing associated with the
shortwave will pass north of the area, with a scattered showers
possibly pushing as far south as the Albemarle Sound region and
the northern OBX later in the day. Further south, dry conditions
are expected to prevail. Gusty W to SW winds develop in the
afternoon, with gusts as high as 25 to 30 mph possible once
again.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 345 PM Mon...High pressure eventually builds over the
area from the north by week's end. Cooler than average
conditions are expected through most of the period before
moderating back to climatological norms for the weekend.
Unsettled weather, although likely low impact, is possible over
the weekend.
Thursday through Sunday...By Thursday, the surface low will
have lifted out over the North Atlantic allowing high pressure
to build in from the north. It will not stay around for long, as
low pressure deepening over the central plains early Friday
aids in dragging a front across much of the southeastern CONUS,
stalling it to our south over the weekend. Guidance is gradually
coming to a consensus on a weak wave migrating along the front,
overspreading light precip over the area on Saturday before
high pressure reasserts control on Sunday. For now, given poor
run to run consistency, will maintain slight chance PoPs for
this system.
Temperatures through Saturday remain about 5 to 10 degrees below
normal. By the weekend, we should return to climatological
norms.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday/...
As of 7 PM Tue... Pred VFR conditions remain in place across
ENC this evening and VFR conditions are forecast to persist
through the forecast period. A few very light showers are
possible this evening, but overall dry conditions expected
thorough the TAF period. Gusty W to WSW winds have quickly eased
this evening and much lighter winds closer to persist across
all TAF sites. Another increase in the winds are forecast
Wednesday afternoon as mixing once again increases with gusts to
high as around 25 kt possible. WInds should once again ease
towards sunset on Wednesday.
LONG TERM /Wednesday night through Sunday/...
As of 345 PM Mon...VFR conditions are expected through the
period. A few light showers could pass north of the area later
tomorrow ahead of an approaching shortwave. Surface gradient
relaxes latter half of the week.
&&
.MARINE...
SHORT TERM /through Wednesday/...
As of 2 PM Tue...Breezy W to WSW winds continue, especially
near shore and near the Gulf Stream, through early evening, with
winds diminishing in the wake of a shortwave late evening and
overnight. Another approaching shortwave will reinvigorate
winds, with gusty winds expected across all of the waters
Wednesday midday through afternoon. SCAs for the inshore waters
have been cancelled this afternoon, though occasional gusts aoa
25 kt remain possible near shore through sunset. Offshore, SCAs
remain in effect south of Oregon Inlet overnight through
tomorrow for the combination of winds and seas. Additionally,
SCAs have now been issued for the inshore waters and coastal
waters north of Oregon Inlet for the gusty winds later
Wednesday. Seas are mainly 3-6 ft this afternoon, with some 7 ft
seas possible near the western edge of the Gulf Stream through
this evening. Seas subside to 3-5 ft Wednesday morning before
increasing again as the local windswell machine starts back up.
LONG TERM /Wednesday night through Sunday/...
As of 345 PM Mon...Persistent SCA conditions will continue at
least into Wednesday night as the surface low lingers over the
Great Lakes keeping the pressure gradient tight over the waters.
High pressure finally takes control over the waters on
Thursday, allowing seas and winds to abate. By Thursday, all
waters should be free of SCA conditions as seas ease below 6
feet for the end of the week.
&&
.FIRE WEATHER...
As of 430 PM Tue...Gusty W to WSW winds are expected once again
Wednesday afternoon, with gusts as high as 25 to 30 mph. RH
values will fall to the mid to lower 30s by mid to late
afternoon, especially for warmer areas south of the Neuse River.
Given that RH values remain well above critical levels with
fuel moisture still elevated, fire weather danger will be
limited for Wednesday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
MARINE...Small Craft Advisory from 2 PM Wednesday to 6 AM EDT Thursday
for AMZ131-135-230-231.
Small Craft Advisory from 2 PM Wednesday to 3 AM EDT Thursday
for AMZ136-137.
Small Craft Advisory from 5 PM Wednesday to 11 AM EDT Thursday
for AMZ150.
Small Craft Advisory until 11 AM EDT Thursday for AMZ152-154.
Small Craft Advisory until 8 AM EDT Thursday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CB/RCF
SHORT TERM...CB/CEB
LONG TERM...MS
AVIATION...MS/RCF
MARINE...CB/MS
FIRE WEATHER...MHXHazardous weather outlook, May 2, 5:02 AM EDT, 15 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 502 AM EDT Tue May 2 2023 NCZ195-205-030915- West Carteret-Hatteras Island- 502 AM EDT Tue May 2 2023 ...BEACH HAZARDS STATEMENT IN EFFECT SOUTH OF CAPE HATTERAS THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-030915- East Carteret- 502 AM EDT Tue May 2 2023 ...BEACH HAZARDS STATEMENT IN EFFECT SOUTH OF CAPE LOOKOUT THROUGH THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT NORTH OF CAPE LOOKOUT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-204-030915- Coastal Onslow-Ocracoke Island- 502 AM EDT Tue May 2 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-203-030915- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 502 AM EDT Tue May 2 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 2, 8:19 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
819 PM EDT Tue May 2 2023
NCZ090-198-030100-
Inland Onslow NC-Duplin NC-
819 PM EDT Tue May 2 2023
...A strong cluster of showers will bring gusty winds to portions of
western Onslow and Duplin Counties through 900 PM EDT...
At 818 PM EDT, Doppler radar was tracking strong showers along a
line extending from 8 miles southeast of Clinton to Kelly. Movement
was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville, Wallace, Warsaw, Rose Hill, Richlands, Beulaville,
Cypress Creek, Catherine Lake, Kenansville, Chinquapin, Potters Hill,
Petersburg, Harrells, Albert J Ellis Airport, Richlands South,
Sarecta, Magnolia, Greenevers, Lyman and Haws Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3490 7815 3505 7816 3500 7772 3497 7768
3498 7763 3497 7751 3494 7745 3450 7758
3472 7768 3471 7798 3473 7802 3472 7811
3471 7813 3474 7820
TIME...MOT...LOC 0018Z 277DEG 37KT 3492 7821 3448 7832
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SGKThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:19 PM EDT | Special Weather Statement | MHX | Duplin | 41 min |
| May 2, 9:02 PM EDT | Special Weather Statement | MHX | Onslow | 43 min |
| May 2, 9:19 PM EDT | Special Marine Warning | MHX | 56 min |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.